Medical questions & health advice by board certified doctors
"Can you tell me the name of a skin rash that is the result of being allergic to cancer?"
My uncle is 52 year old landscape manager that moved back home from Florida. Never been in a hospital or sick a day of his life - has developed a "V" pattern rash, over hands, eyes, back and abdomen. Joint pain, muscle pain and weakness, including losing his voice. After almost 6 months of testing, they have found cancer and believe the rash is some sort of allergic reaction to the cancer; however, can not tell us the name of the skin condition, and right now, can not pinpoint his type of cancer. Do you have any idea what this condition could be called? These test have been to the CDC and determined it’s not contagious, but have no idea what it is.
This is a very difficult questions to answer without seeing the rash and knowing a bit more about your uncle's case. I will say that there are many different types of skin reactions that can be associated with various internal cancers. These range from causing changes in the color of the skin, to causing the skin to peel, to provoking true rashes. Each of these changes tends to be associated with a different type of cancer. Based on the symptoms that you are describing to me, especially the rash over the eyes and neck and the associated joint and muscle pain, I would say that the most likely of the many possibilities is that this is something called dermatomyositis. Dermatomyositis is an autoimmune condition of the body that is associated sometimes, but not always with cancer. People with dermatomyositis have probably a 5 times increases risk of developing various cancers, especially lung, bladder, pancreas and stomach. Despite this most people with dermatomyositis do not end up having cancer. It sounds, however, that in your uncles case they may have found a cancer. Therefore, he will need to follow up closely with his cancer doctor and other doctors to make sure he gets the best treatment possible.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.